International Overdose Awareness Day (31 August) is a timely reminder of the important role of healthcare professionals such as pharmacists and programs such as the Take-Home Naloxone (THN) program in supporting patients taking prescription opioids and saving countless lives.
The Pharmaceutical Society of Australia (PSA) recognises this important role of pharmacists and notes that in its first year alone, the THN program has saved 3000 lives.
The national THN program provides naloxone to anyone who may experience or witness an opioid overdose or adverse reaction for free and without a prescription.
According to data from 1 July 2022 to 30 June 2023 from the Department of Health and Aged Care, since the THN program began on 1 July 2022, an estimated 3000 doses have been used by Australians experiencing or witnessing an opioid overdose or adverse reaction, equating to 8 uses per day.
Take Home Naloxone is available to Australians through their local pharmacist, and according to PSA National President Dr Fei Sim FPS, pharmacists have been key to the program’s success because of their accessibility and expertise.
“The Take Home Naloxone program has saved Australian lives,” says Dr Sim.
“Evidence from the first year of the THN program shows that pharmacists are well-placed to provide naloxone, whether alongside a prescribed opioid or as a stand-alone supply.
“As our most accessible healthcare professionals, pharmacists have distributed over 90% of naloxone for the THN Program.
“This is evidence that pharmacist-provided naloxone as one of the harm minimisation initiatives, alongside counselling, is feasible and acceptable by Australians.
“To ensure ongoing sustainability and impact, pharmacists must be empowered and supported to provide this life-saving service.
“We are urging anyone taking opioids for pain management or caring for someone who does to talk with your local pharmacist about having naloxone on hand.
“We can also provide advice about identifying an opioid overdose and how to respond during an emergency.
“Over recent years, we have seen more cases of illicit party drugs being spiked with acetyl-fentanyl, which can cause opioid overdoses even in small amounts.
“Your pharmacist is there to provide judgement-free, expert advice on when and how to use this life-saving drug.
“It could save your life or the life of a friend.”